Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 209, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2002, 9:37 PM CDT for Pecos County, Texas. It was in force for 69 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2002, 9:37 PM CDT (02:37 UTC)
- Expired
- Aug 16, 2002, 6:45 PM CDT
- In force
- 69 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS54 KMAF 140237
SVRMAF
TXC371-140330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 PM CDT TUE AUG 13 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 1030 PM CDT
* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 10 MILES NORTHWEST OF IRAAN...OR ABOUT 15 MILES
SOUTHEAST OF MCCAMEY...MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
SHEFFIELD...BAKERSFIELD AND IRAAN
MOTORISTS ALONG INTERSTATE 10 IN EASTERN PECOS COUNTY SHOULD EXPECT
VERY HEAVY RAIN...HIGH WINDS...AND HAIL WITH THIS THUNDERSTORM.
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3105 10231 3067 10237 3067 10181 3092 10189
3099 10201 3099 10212What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:53 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Aug 13, 3:53 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT TUE AUG 13 2002 CONVECTION ONGOING OVER THE DAVIS MOUNTAINS ATTM...WHILE CONVECTION IS NOW STARTING TO BUBBLE ALONG AND JUST SOUTH OF THE COLD FRONT... NOW LOCATED ROUGHLY ALONG A QUEEN...LAMESA...TO ASPERMONT LINE. PLENTY UNSTABLE WITH MLCAPES AOA 3 KJ/KG BUT MID TO LOW LEVEL SR WINDS ARE ANEMIC. FORECAST SOUNDINGS EXHIBIT SOME CAPPING BUT WE EXPECT THAT TO BE REMOVED THROUGH A COMBINATION OF MIXING AND ADIABATIC ASCENT IN ADVANCE OF A WEAK SHORTWAVE TROUGH NOW TRANSLATING OVER NORTHERN NM. GIVEN THE DEEP MIXED LAYER AND WEAK WINDS...WE EXPECT A MIXED CELLULAR/LINEAR MODE TO CONVECTION THROUGH TONIGHT WITH WIND AND MARGINALLY SEVERE HAIL THE SIGNIFICANT SEVERE WEATHER THREATS. HAVE SEEN NUMEROUS DEVILS OUTSIDE RECENTLY...AND LANDSPOUTS COULD ALSO BE AN ISSUE BENEATH RAPIDLY GROWING CUMULUI. WILL ALSO HAVE THE THREAT OF HEAVY RAINFALL AS PWATS REMAIN HIGH AND STORM MOTIONS SLOW...BUT BELIEVE THE THREAT TO BE LOCALIZED ENOUGH TO PRECLUDE MENTION OF SAME IN THIS FORECAST. THE AFOREMENTIONED COLD FRONT WILL TRANSLATE SLOWLY SOUTH...BUT ITS EXACT POSITION WILL BE MASKED VIA CONVECTIVELY GENERATED COLD POOLS. EXPECT THAT THE FRONT WILL MAKE IT TO I-10 BEFORE BECOMING STATIONARY LATE TONIGHT...THEN BECOMING DIFFUSE AND TRANSLATING NORTH WEDNESDAY. WILL SHOTGUN CHC POPS ACROSS THE BOARD TONIGHT... WITH THE BEST CHANCES OVER THE NORTHEAST WHERE MOISTURE AND DYNAMIC FORCING THE GREATEST. WE WILL MAINTAIN LOW ORDER POPS WEDNESDAY AND WEDNESDAY NIGHT AS A PLETHORA OF RESIDUAL BOUNDARIES SERVE AS FOCI FOR SUBSEQUENT DEVELOPMENT. AFTERWARDS...UPPER HEIGHTS BUILD BACK OVER THE SOUTHERN PLAINS...AND TEMPERATURES WILL LIKEWISE RISE BACK TO AT OR ABOVE NORMAL READINGS. AVN IS HINTING AT AN INCREASED CHANCE OF PRECIP THIS WEEKEND...BUT IT IS UNCLEAR WHETHER THE AVN IS SUFFERING FROM CONVECTIVE FEEDBACK. FOR NOW WE WILL RETAIN ISOLD DIURNAL TSRA OVER THE MOUNTAINS...OTHERWISE DRY AND HOT THROUGH EARLY NEXT WEEK. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 67/91/69/96 422- LSA 65/91/68/96 322- 6R6 72/94/72/95 322- MRF 61/83/61/83 3221 CNM 68/94/70/99 322- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Aug 13, 4:24 PM CDT, 5 hours 13 minutes before
TXZ047-048-051>053-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 424 PM CDT TUE AUG 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...HOWARD...MARTIN...MITCHELL AND SCURRY THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL...SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 66 min |
| Aug 13, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 71 min |
| Aug 13, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 59 min |
| Aug 13, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 50 min |
| Aug 13, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 45 min |
| Aug 13, 8:08 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 52 min |
| Aug 13, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 78 min |
| Aug 13, 8:17 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 118 min |
| Aug 13, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 59 min |
| Aug 13, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 52 min |
| Aug 13, 8:51 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 99 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.